Indiana, 2014

Flooding in Indiana, August 23, 2014

August 23, 2014 · NWS IND · 3 events in 3 counties and zones

A nearly stationary front across central Indiana, combined with upper waves moving around an upper level high, provided several rounds of thunderstorms to central Indiana during August 21-23. While some of the storms were severe, the primary threat from the storms was heavy rain and resultant flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A nearly stationary front across central Indiana, combined with upper waves moving around an upper level high, provided several rounds of thunderstorms to central Indiana during August 21-23. While some of the storms were severe, the primary threat from the storms was heavy rain and resultant flooding.

Another round of storms moved through during the afternoon and evening of August 23rd. While the storms did bring gusty winds (49 mph at the Indianapolis International Airport), heavy rain was once again the primary output from the storms. Some areas received over 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 23, 3:22 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 23, 3:22 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 PM EDT SAT AUG 23 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 324 PM EDT SAT AUG 23 2014

SCATTERED THUNDERSTORMS PRODUCING HEAVY RAINFALL REMAIN A
POSSIBILITY OVER CENTRAL INDIANA THROUGH SUNDAY WITH A FRONTAL
BOUNDARY ACROSS THE REGION. THE UPPER RIDGE WILL BUILD ACROSS THE
OHIO VALLEY FOR EARLY NEXT WEEK WITH MAINLY DRY WEATHER AND SOME OF
THE HOTTEST TEMPS OF THE YEAR SO FAR. THUNDERSTORM CHANCES RETURN
FOR THE SECOND HALF OF THE WEEK WITH COOLER AIR AS A COLD FRONT
MOVES INTO THE REGION FROM THE NORTH.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 324 PM EDT SAT AUG 23 2014

STEAMY AFTERNOON ACROSS THE HOOSIER STATE WITH TEMPS IN THE
MID/UPPER 80S AND DEWPOINTS WELL INTO THE 70S AT 19Z. EVEN MORE
IMPRESSIVE...DEWPOINTS OVER THE LOWER WABASH VALLEY ARE FLIRTING
WITH THE OPPRESSIVE 80 DEGREE MARK. A FEW CELLS HAVE POPPED UP OVER
THE FORECAST AREA BUT IN GENERAL...WEAK CAPPING KEEPING STORMS
ISOLATED AT BEST TO THIS POINT.

WITH THAT BEING SAID THOUGH...WELL DEFINED MCV WITH CONVECTIVE LINE
CONTINUE TO TRACK E/SE ACROSS NORTHERN ILLINOIS. STORMS HAVE BEEN
HEAVY RAIN PRODUCERS AND HAVE REMAINED SUBSEVERE TO THAT POINT.
STORMS HAVE BEEN IN A STEADY TO SLIGHT WEAKENING STATE WITH RESPECT
TO INTENSITY...AND THIS IS LIKELY DUE TO THE COMPLEX EMANATING AWAY
FROM THE LOW LEVEL JET BACK OVER THE CENTRAL PLAINS. CORFIDI VECTORS
SUPPORT THIS LINE OF STORMS TO CONTINUE SOUTHEAST INTO THE FORECAST
AREA OVER THE NEXT FEW HOURS...THEN POSSIBLY EVEN TURNING MORE SOUTH
AS IT RIDES ALONG THE BETTER INSTABILITY AXIS AND THETA-E RIDGE.

AS IT STANDS NOW...NOT SO SURE CONVECTION INTENSIFIES FROM ITS
CURRENT STATE TO ANY GREAT DEGREE EITHER CONSIDERING ATMOSPHERE
OVERHEAD. BL SHEAR AND FORCING ALOFT ARE LACKING AND LAPS SOUNDING
SHOWING 700MB TEMPS NEAR 10-11C SUGGESTIVE OF THE WEAK CAP LIMITING
CONVECTIVE COVERAGE. THE MAIN CATALYSTS SUPPORTING STORMS
CONTINUES TO BE THE INSTABILITY AND THE RICH TROPICAL MOISTURE
PRESENT WITH PWATS CURRENTLY ANALYZED AT 2 TO 2.25 INCHES. ADDING IN
THE STAGNANT STORM MOTIONS AT 10-15KTS OR LESS...TORRENTIAL RAINFALL
AND FLOODING REMAIN THE PRIMARY CONCERN FROM THESE STORMS WITH THE
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES A SECOND FACTOR. CANNOT
RULE OUT STRONG WIND GUSTS FROM PRECIPITATION LOADING CONSIDERING
THE HIGH MOISTURE CONTENT PRESENT IN THE LOWER ATMOSPHERE...BUT
EXPECT GUSTS TO REMAIN BELOW SEVERE LIMITS AS IT STANDS RIGHT NOW.
HAVE BUMPED UP TO 50 POPS FOR ALL BUT THE FAR EASTERN FORECAST AREA
WITH EXPECTED PROPAGATION TO STORM COMPLEX FOR LATE AFTERNOON/EARLY
EVENING.

BEYOND MID EVENING...POTENTIAL FOR ADDITIONAL STORMS WITH SOME SHORT
RANGE MODEL GUIDANCE SUGGESTIVE OF ANOTHER AREA OF STORMS DIVING
INTO THE REGION AFTER 06Z. WITH HIGH UNCERTAINTY IN THIS SOLUTION
HOWEVER...WILL KEEP POPS AT LOW CHANCE AFTER MIDNIGHT.

TEMPS...ANOTHER STICKY NIGHT WITH LOWS FALLING INTO THE UPPER
60S/LOWER 70S. PRESENCE OF HIGH PRESSURE OVER ONTARIO MAY SPREAD
SLIGHTLY DRIER AIR IN FROM THE NORTHEAST LATE. HEAT INDICES WILL
REMAIN FROM THE MID 90S TO LOWER 100S INTO THIS EVENING OVER MUCH OF
THE FORECAST AREA.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
ISSUED AT 324 PM EDT SAT AUG 23 2014

FORECAST CHALLENGES FOCUS ON PRECIP CHANCES SUNDAY FOLLOWED BY TEMPS
MONDAY AND TUESDAY AS CORE OF THE UPPER RIDGE SETTLES ACROSS THE
OHIO VALLEY.

CENTRAL INDIANA REMAINS ON THE EASTERN PERIPHERY OF THE RIDGE SUNDAY
AS UPPER LEVEL HIGH CENTERS OVER THE LOWER OHIO VALLEY. WHILE
FORCING ALOFT REMAINS LIMITED AND THE MID LEVEL CAP BEGINS TO
STRENGTHEN IN RESPONSE TO RISING HEIGHTS...MODEL SOUNDINGS SUPPORT
AT VERY LEAST A THREAT FOR ISOLATED CONVECTION OVER MUCH OF THE
FORECAST AREA AS THE AIRMASS REMAINS MOIST AND MODERATELY UNSTABLE.
SOAKING RAINFALL WILL AGAIN BE THE PRIMARY THREAT FROM STORMS.

MODEL GUIDANCE IN GOOD AGREEMENT ON THE CORE OF THE RIDGE EXPANDING
ACROSS THE REGION WITH THE FRONTAL BOUNDARY SHIFTING NORTH INTO THE
GREAT LAKES FOR MOST IF NOT ALL OF THE DURATION OF THE EXTENDED. AS
HIGH PRESSURE SETTLES INTO NEW ENGLAND AND THE MID ATLANTIC...
EASTERLY FLOW WILL ADVECT SLIGHTLY DRIER AIR INTO THE REGION. MODEL
SOUNDINGS INDICATE A STRONGER CAPPING INVERSION WITH 700MB TEMPS
RISING ABOVE 10C. WITH NO APPRECIABLE FORCING ALOFT...LITTLE TO NO
THREAT FOR RAIN BOTH DAYS AND FEEL COMFORTABLE RUNNING WITH A DRY
FORECAST FROM SUNDAY NIGHT THROUGH THE END OF THE PERIOD.

TEMPS...POTENTIAL FOR DIURNAL CU AND ISOLATED STORMS SUNDAY SHOULD
KEEP TEMPS PRIMARILY IN THE MID/UPPER 80S SUNDAY WITH POSSIBLY LOWER
90S IN THE LOWER WABASH VALLEY. THE ARRIVAL OF THE UPPER HIGH CENTER
OVER THE OHIO VALLEY WILL ENABLE 850MB TEMPS TO RISE INTO THE 19-21C
RANGE FOR THE FORECAST AREA BOTH MONDAY AND TUESDAY WITH HIGHS IN
THE UPPER 80S AND LOWER 90S. FOR INDY...THE BEST CHANCE TO FINALLY
HIT 90 FOR THE FIRST TIME THIS SUMMER LOOKS TO COME BOTH MONDAY AND
TUESDAY. OVERALL...TRENDED CLOSE TO MAVMOS FOR TEMPS THROUGH THE
PERIOD. HEAT INDICES WILL RANGE FROM THE MID 90S TO LOWER 100S
SUNDAY/MONDAY AFTERNOONS...ESPECIALLY SOUTH OF I-70.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ISSUED AT 210 PM EDT SAT AUG 23 2014

MODELS ARE CLOSE ENOUGH THAT THE ALLBLEND INITIALIZATION WAS
ACCEPTED FOR MOST ITEMS.

AN UPPER TROUGH WILL MOVE INTO THE AREA DURING THE LONG
TERM...BRINGING A RETURN OF COOLER AIR AND FREQUENT CHANCES FOR
RAIN.

WARM AND HUMID AIR WILL HANG ON FOR ONE MORE DAY ON WEDNESDAY BEFORE
COOLER AIR BEGINS TO ARRIVE WITH A COLD FRONT. MODELS STILL VARY ON
HOW FAST FRONT WILL MOVE THROUGH...SO NOT CONFIDENT ON POPS ON
FRIDAY AND SATURDAY. HOWEVER WITH THE UNCERTAINTY SEE NO REASON TO
DEVIATE FROM THE CHANCE POPS ALLBLEND GIVES. THUS WILL GO WITH
CHANCE POPS WEDNESDAY THROUGH SATURDAY.

TEMPERATURES WILL COOL THROUGH THE PERIOD REACHING AROUND 80 FOR
HIGHS BY FRIDAY AND SATURDAY.

&&

.AVIATION /DISCUSSION FOR THE 232100Z IND TAF UPDATE/...
ISSUED AT 422 PM EDT SAT AUG 23 2014

ADDED VCTS AND TEMPO THUNDERSTORM GROUP THROUGH 01Z WITH RADAR
LIGHTING UP. SHOULD ALSO SEE GUSTY NORTHWEST WINDS TO AROUND 30
KNOTS WITH THE STORMS FROM LAF TO HUF PER HISTORY OF THIS AREA OF
STORMS.

PREVIOUS DISCUSSION FOLLOWS...

MVFR OR WORSE FOG POSSIBLE OVERNIGHT. OTHERWISE VFR EXPECTED OUTSIDE
OF CONVECTION.

CONVECTION ACROSS NORTHERN ILLINOIS AT THE MOMENT MAY MOVE INTO THE
TAF SITES WITHIN THE FIRST FEW HOURS OF VALID TIME. STILL LOTS OF
UNCERTAINTY IN HOW FAR SOUTHEAST THE STORMS WILL TURN AND WHETHER
MID LEVEL WARM AIR WILL INHIBIT DEVELOPMENT.

AT ANY RATE KLAF LOOKS TO HAVE THE BEST CHANCE SO WILL GO TEMPO
THERE. WILL GO VCTS ELSEWHERE. OF NOTE ALSO IS A WIND SHIFT BEHIND
AN OLD OUTFLOW. THIS WILL CAUSE WINDS TO BECOME WEST. THIS SHOULD
OCCUR ABOUT THE TIME CONVECTION MOVES IN.

CONVECTION WILL LIKELY END THIS EVENING BUT MORE IS POSSIBLE
OVERNIGHT. CONFIDENCE TOO LOW TO INCLUDE. HAVE PUT MVFR FOG IN AT
ALL BUT KIND OVERNIGHT...BUT WORSE CONDITIONS ARE POSSIBLE IF CLOUDS
CLEAR OUT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...RYAN
NEAR TERM...RYAN
SHORT TERM...PUMA
LONG TERM....50
AVIATION...50/MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Aug 23, 2:34 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 PM EDT SAT AUG 23 2014

INZ021-028>031-035>049-051>057-060>065-067>072-241000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
334 PM EDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. SEVERE STORMS ARE NOT ANTICIPATED. HEAT INDICES FROM THE MID
90S TO LOWER 100S ARE POSSIBLE THROUGH EARLY EVENING...ESPECIALLY
SOUTH OF I-70.

HAZARDS: MAIN THREATS WILL BE TORRENTIAL RAINFALL PRODUCING
FLOODING. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE A THREAT
WITH ANY THUNDERSTORM AS WELL. A FEW STRONGER STORMS MAY HAVE
GUSTY WINDS. HEAT INDICES FROM THE MID 90S TO LOWER 100S.

TIMING: HEAVY RAIN FROM STORMS IS POSSIBLE ANY TIME. HIGHEST HEAT
INDICES WILL OCCUR THROUGH EARLY EVENING.

DISCUSSION: A WARM FRONT REMAINING ACROSS THE REGION WILL PROVIDE
CONTINUED CHANCES FOR THUNDERSTORMS...ESPECIALLY THROUGH THE
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE SUNDAY AND AGAIN WEDNESDAY
THROUGH FRIDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...HEAVY RAIN AND LIGHTNING WILL BE CONCERNS WITH ANY
THUNDERSTORM.

DISCUSSION: A RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER THE
EASTERN THIRD OF THE NATION INTO EARLY WEEK...BRINGING THE
WARMEST WEATHER OF THE SUMMER ALONG WITH DRY CONDITIONS.
THUNDERSTORMS CHANCES WILL RETURN FOR THE SECOND HALF OF THE WEEK
AS A COLD FRONT SAGS INTO THE REGION FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING CAUSED BY STORMS
THROUGH SUNDAY.

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Aug 23, 12:09 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 PM EDT SAT AUG 23 2014

INZ051>053-060>065-067>072-240000-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...TERRE HAUTE...BLOOMINGTON...COLUMBUS...
VINCENNES...BEDFORD...SEYMOUR
109 PM EDT SAT AUG 23 2014

...VERY WARM AND HUMID CONDITIONS THIS AFTERNOON...

TEMPERATURES RISING INTO THE UPPER 80S AND LOWER 90S WITH HIGH
HUMIDITY LEVELS WILL PRODUCE HEAT INDICES IN THE UPPER 90S AND
LOWER 100S THIS AFTERNOON AND EARLY EVENING.

THOSE WITH OUTDOOR ACTIVITIES ARE ENCOURAGED TO TAKE NECESSARY
PRECAUTIONS TO PREPARE FOR THE OPPRESSIVE CONDITIONS. DRINK PLENTY
OF WATER AND WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING.

RYAN
Special weather statement, Aug 23, 3:10 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 PM EDT SAT AUG 23 2014

INZ035-036-232100-
FOUNTAIN-MONTGOMERY-
410 PM EDT SAT AUG 23 2014

...STRONG THUNDERSTORM ADVISORY FOR EASTERN FOUNTAIN AND NORTHWESTERN
MONTGOMERY COUNTIES UNTIL 500 PM EDT...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLIAMSPORT...OR 22 MILES EAST OF
DANVILLE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEWTOWN...
  MELLOTT...
  WINGATE...
  HILLSBORO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4026 8729 4028 8728 4031 8721 4024 8709
      4021 8709 4021 8705 4015 8695 4003 8720
      4025 8730
TIME...MOT...LOC 2010Z 319DEG 19KT 4025 8723

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Montgomery

When
August 23, 4:12 PM EST to 7:00 PM EST
Where
Montgomery County, 0.82 mi N of Crawfordsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.042, -86.900

The Montgomery dispatch reported some localized street flooding in Crawfordsville due to heavy thunderstorm rainfall. Flooding mainly occurred at intersections.

Flood, Putnam

When
August 23, 4:58 PM EST to 8:00 PM EST
Where
Putnam County, 0.45 mi SE of Greencastle to 0.5 mi SE of Greencastle
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.645, -86.865

Several streets in Greencastle were water covered due to heavy thunderstorm rainfall.

Flood, Marion

When
August 23, 5:40 PM EST to 8:00 PM EST
Where
Marion County, 0.65 mi NNE of Tremont to 0.67 mi NNE of Tremont
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
39.779, -86.315

Minor street flooding was reported at the intersection of Lansdowne and 10th Street due to heavy thunderstorm rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541689, 541690, 541691.